Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 17, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 1, 2024, 8:41 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jul 2, 2024, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2024, 8:41 PM EDT (00:41 UTC)
- In effect from
- Jul 2, 2024, 6:00 AM EDT
- Expired
- Jul 2, 2024, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WHUS42 KILM 020041 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 841 PM EDT Mon Jul 1 2024 NCZ106-108-021000- /O.NEW.KILM.BH.S.0017.240702T1000Z-240703T0000Z/ Coastal Pender-Coastal New Hanover- 841 PM EDT Mon Jul 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Strong North to South longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...From 6 AM EDT Tuesday through Tuesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ054-056-021000- /O.NEW.KILM.BH.S.0017.240702T1000Z-240703T0000Z/ Coastal Horry-Coastal Georgetown- 841 PM EDT Mon Jul 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Strong North to South longshore current. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Tuesday through Tuesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ dch
3 follow-up statements
074 WHUS42 KILM 020750 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 350 AM EDT Tue Jul 2 2024 NCZ106-108-030000- /O.CON.KILM.BH.S.0017.240702T1000Z-240703T0000Z/ Coastal Pender-Coastal New Hanover- 350 AM EDT Tue Jul 2 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents expected. * WHERE...Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ SCZ054-056-030000- /O.CON.KILM.BH.S.0017.240702T1000Z-240703T0000Z/ Coastal Horry-Coastal Georgetown- 350 AM EDT Tue Jul 2 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current. * WHERE...Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$ 9
076
WHUS42 KILM 021852
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
252 PM EDT Tue Jul 2 2024
NCZ107-030100-
/O.NEW.KILM.CF.Y.0064.240702T2300Z-240703T0100Z/
Inland New Hanover-
252 PM EDT Tue Jul 2 2024
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 9 PM EDT THIS
EVENING...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 7 PM to 9 PM EDT this evening.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
02/08 PM 5.5 0.8 0.6 N/A Minor
03/08 AM 4.6 -0.1 0.7 N/A None
03/08 PM 5.5 0.8 0.7 N/A Minor
04/09 AM 4.6 -0.1 0.7 N/A None
04/10 PM 5.7 1.0 0.8 N/A Minor
05/10 AM 4.7 0.0 0.8 N/A None
&&
$$
NCZ106-108-030000-
/O.CON.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Pender-Coastal New Hanover-
252 PM EDT Tue Jul 2 2024
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong north to south longshore current. There is also a
Moderate Risk of rip currents.
* WHERE...Coastal Pender and Coastal New Hanover Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
SCZ054-056-030000-
/O.CON.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Horry-Coastal Georgetown-
252 PM EDT Tue Jul 2 2024
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong north to south longshore current.
* WHERE...Coastal Horry and Coastal Georgetown Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
21988
WHUS42 KILM 030000
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
800 PM EDT Tue Jul 2 2024
NCZ106-108-030100-
/O.EXP.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Pender-Coastal New Hanover-
800 PM EDT Tue Jul 2 2024
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...
$$
SCZ054-056-030100-
/O.EXP.KILM.BH.S.0017.000000T0000Z-240703T0000Z/
Coastal Horry-Coastal Georgetown-
800 PM EDT Tue Jul 2 2024
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...
$$
NCZ107-030100-
/O.CON.KILM.CF.Y.0064.000000T0000Z-240703T0100Z/
Inland New Hanover-
800 PM EDT Tue Jul 2 2024
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
* WHAT...Up to one half foot of inundation above ground level in
low-lying areas near shorelines and tidal waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...Until 9 PM EDT this evening.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
02/08 PM 5.5 0.8 0.6 N/A Minor
03/08 AM 4.6 -0.1 0.7 N/A None
03/08 PM 5.5 0.8 0.7 N/A Minor
04/09 AM 4.6 -0.1 0.7 N/A None
04/10 PM 5.7 1.0 0.8 N/A Minor
05/10 AM 4.7 0.0 0.8 N/A None
&&
$$
LEWWhat forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 1, 3:55 PM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 1, 3:55 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 355 PM EDT Mon Jul 1 2024 .SYNOPSIS... Showers and thunderstorms may accompany a cold front moving south across the Carolinas today. Cooler weather is expected to persist through Wednesday. Heat and humidity will return late in the week with good potential for heat indices to exceed 105 degrees beginning Friday. && .NEAR TERM /THROUGH TUESDAY/... A cold front will push off the coast over the next couple of hours and end the lingering heavy rain threat. Post frontal dew points in the mid 60s has been a welcomed air mass change and this will remain over the area for the next couple of days. Mid level cloud cover near the coast could interfere with overnight lows, but dry air aloft will attempt to scour this cloud deck. Light northeast winds overnight will keep the shallow boundary layer mixed. As a result, have gone with low 60s inland and upper 60s to near 70s along the coast in onshore flow. Exceptionally dry air aloft and diurnal mixing on Tuesday could bring surface dew points into the lower 50s. Some dew point recovery is expected during the afternoon with onshore winds. A much cooler air mass will keep afternoon highs in the mid and upper 80s. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... Highlights: *Cooler than normal temperatures with mainly dry conditions Confidence: *Moderate to High Details: An unseasonably cooler and drier air mass is expected to prevail with surface high pressure to the north shifting off to the northeast by the end of the period. Models differ in how low dewpoints will get but we leaned toward the drier scenario given the deep subsidence and models typical poor handling of dewpoints. Limited moisture/forcing will keep rain unlikely for most, although could see some coastal showers at times, especially in SC where moisture convergence will be greatest. Temps should stay below normal through the period with highs mostly in the mid to upper 80s Wednesday and lows mainly in the mid to upper 60s away from the warmer coastal locales. && .LONG TERM /THURSDAY THROUGH MONDAY/... Highlights: *Excessive heat/humidity returns starting Friday Confidence: *Moderate to High Details: Deep high pressure should prevail which will keep temps above normal for the most part except for near the coast Thursday. The main concern will be the high heat indices of 105+ degrees which means there is a good chance for Heat Advisories and even Excessive Heat Warnings. Unfortunately, rain chances should stay pretty low, especially through Friday. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Breezy behind a cold front this afternoon with gusts up to 25 knots through mid afternoon, decreasing through the afternoon to sustained winds of around 15 knots. Thunder at the Grand Strand will gradually shift offshore over the next couple of hours as the front pushes with it. MVFR cloud cover likely for a few hours, but strong mixing will bring all areas to VFR late this afternoon and especially by this evening. VFR on Tuesday. Extended Outlook... VFR should dominate through the end of the week. && .MARINE... Through Tuesday... High pressure building over the northeastern US will keep breezy winds behind an exiting cold front. Near SCA gusts tonight due to a NE surge behind the cold front. Wind wave will build to 4-5 feet overnight. Winds will gradually shift this evening and into Tuesday as the high weakens and pushes offshore of Long Island. Onshore flow will keep seas choppy at around 3-4 feet as the remaining southerly swell diminishes. Tuesday night through Saturday...High pressure building from the north will shift offshore Wednesday allowing for the return of a more typical summertime pattern. Slightly elevated onshore winds Tuesday night will diminish Wednesday with seas likely peaking Tuesday night before becoming more swell-dominated. Overall, Small Craft Advisory conditions are not anticipated. && .FIRE WEATHER... Although there has been isolated heavy rainfall in spots over the past few days, the current U.S. Drought Monitor shows moderate drought (D1) across portions of eastern North and South Carolina. This drought has developed due to 60 day rainfall totals running well below normal plus recent hot, dry weather. Some areas closer to the coast (particularly the Cape Fear region) are picking up some beneficial rainfall today. After a few cooler and drier days the hot and mostly dry weather will re-develop late in the week. Heat indices may push above 105 degrees starting Friday. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...None. SC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...21 SHORT TERM...RJB LONG TERM...RJB AVIATION...21 MARINE...RJB/21 FIRE WEATHER...
Hazardous weather outlook, Jul 1, 3:45 PM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 345 PM EDT Mon Jul 1 2024 NCZ106-108-110-SCZ054-056-021945- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 345 PM EDT Mon Jul 1 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerous rip currents likely by midweek, as long period swells from Hurricane Beryl arrive. In addition, heat indices may exceed 105 degrees Friday, Saturday, and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-021945- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 345 PM EDT Mon Jul 1 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices may exceed 105 degrees Friday, Saturday, and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-021945- Inland New Hanover- 345 PM EDT Mon Jul 1 2024 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Minor coastal flooding is possible during the evening high tide cycles this week along the lower Cape Fear River. Heat indices may exceed 105 degrees Friday, Saturday, and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-021945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 345 PM EDT Mon Jul 1 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 21
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:41 PM EDT | Small Craft Advisory | ILM | 9 hr | |
| Jul 2, 2:52 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 6 hr |
Nearby
Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.